Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 20, 2003, 6:32 PM EST for Breathitt County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 6:32 PM EST (23:32 UTC)
- Expired
- Mar 20, 2003, 7:15 PM EST
- In force
- 43 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Breathitt County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
289
WUUS53 KJKL 202332
SVRJKL
KYC025-210015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
631 PM EST THU MAR 20 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BREATHITT COUNTY
* UNTIL 715 PM EST
* AT 631 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM NEAR BEECH...
OR 12 MILES SOUTH OF JACKSON...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FLINTVILLE AROUND 640 PM EST.
PRESS AROUND 645 PM EST.
SIKES AROUND 650 PM EST.
LUNAH AROUND 655 PM EST.
HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3734 8340 3736 8348 3742 8354 3765 8323
3760 8313 3757 8312 3755 8312 3753 8312
3752 8313 3750 8314 3747 8316 3745 8319
3744 8321 3741 8325
$$
OUDEMAN/HARLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 6:24 PM EST, 8 minutes earlier.
Area forecast discussion, Mar 20, 6:24 PM EST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 624 PM EST THU MAR 20 2003 UPDATE...CLOUDS QUICKLY FILLING BACK IN...THUS WILL UPDATE ZONES FROM PARTLY CLOUDY TO MOSTLY CLOUDY. ...FORECAST ISSUES... FIRST FORECAST CHALLENGE DEALS WITH SHOWERS/T-STORM CHANCES FOR TODAY THROUGH FRIDAY. OTHER FORECAST CHALLENGE DEALS WITH TEMPERATURES ON FRIDAY. ...SHORT TERM... MODELS IN DECENT AGREEMENT WITH THE OVERALL SYNOPTIC PATTERN EVEN WITH SUCH A COMPLICATED UPPER LEVEL PATTERN. DEEP SURFACE AND MID LEVEL CYCLONE IS FORECAST TO MOVE OUT OF THE CENTRAL US AND INTO ILLINOIS AND INDIANA OVER THE NEXT COUPLE OF DAYS. THE LOW WILL GRADUALLY WEAKEN AND OPEN UP AS IT HEADS NORTHEAST. AS THE LOW HEADS NORTHEAST UPPER LEVEL JET STREAK AROUND 300 HPA WILL ROTATE THROUGH THE BASE OF THE TROF PLACING KENTUCKY IN THE LEFT EXIT REGION TODAY THROUGH FRIDAY. IN ADDITION...STILL WILL HAVE TO DEAL WITH A FEW VORTS PASSING THROUGH AS THEY ROTATE AROUND DEEP CYCLONE. FORECAST CONCERN FOR TODAY WILL BE AMOUNT OF CLOUDS AND PRECIP CHANCES THIS AFTERNOON. SKIES CURRENTLY ARE PARTLY CLOUDY AND EXPECT TO REMAIN PARTLY CLOUDY THROUGH THE MORNING HOURS. WITH THE PARTLY CLOUDY SKIES...EXPECT TEMPERATURES TO REBOUND TODAY AND CLIMB INTO THE UPPER 60S AND LOWER 70S. WITH THE MID LEVEL MOVING OUT THE PLAINS TODAY...LARGE SCALE ASCENT...MAINLY DUE TO UPPER LEVEL PLACEMENT OF THE JET...ALONG WITH MID LEVEL COOLING BEING PROGGED BY THE MODELS AT 500 HPA WOULD LEAD TO STEEPENING LAPSE RATES. THIS RESULTS IN SB CAPES OF 500-1500 J/KG ACROSS CENTRAL KENTUCKY THIS AFTERNOON. WITH DECENT PBL MOISTURE AVAILABLE...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO BREAK OUT ACROSS THE WESTERN PORTIONS OF THE CWA THIS AFTERNOON AS SOUTHEAST DOWNSLOPING WINDS WILL KEEP PRECIP CHANCES LOWER ACROSS THE EAST. HOWEVER AS SURFACE LOW HEADS NORTHEAST...WINDS WILL EVENTUALLY VEER AROUND TO THE SOUTH AND SOUTHWEST TONIGHT. MUCH OF THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON...WITH HAIL AND DAMAGING WINDS THE PRIMARY THREAT AS SHEAR PROFILES NOT AS IMPRESSIVE AS YESTERDAY. FOR NOW WILL GO WITH GOOD CHANCE POPS FOR THIS AFTERNOON AND THIS TAPER THINGS DOWN TONIGHT. AS LOW PRESSES THROUGH WILL CONTINUE CHANCE POPS FOR FRIDAY AND THEN BEGIN TO CLEAR THINGS OUT FRIDAY NIGHT. NICE WEEKEND SHAPING UP WITH PARTLY SUNNY SKIES AND MILD TEMPERATURES CONTINUING. AS FAR AS TEMPS GO...MODEL GUIDANCE A LITTLE COOLER WITH TEMPS TODAY...HOWEVER WITH PARTLY CLOUDY SKIES EXPECT TEMPS TO WARM UP THIS AFTERNOON AND BASICALLY WENT WITH THE WARMER MAV NUMBERS. FOR TONIGHT...TEMP GUIDANCE IN GOOD AGREEMENT WITH LOWER 50S AREA WIDE. MAV NUMBERS LOOK A LITTLE COOL FOR FRIDAY...SO WENT WITH A MORE MIDDLE OF THE ROAD APPROACH THERE. NOT MUCH CHANGE FOR TEMPS ON SATURDAY. ...EXTENDED... DID NOT MAKE TOO MANY CHANGES TO THE EXTENDED. DID ADJUST TEMPERATURES UP SLIGHTLY TO BETTER MESH WITH SURROUNDING OFFICES. WEATHER PATTERN LOOKS DRY SUNDAY THROUGH TUESDAY WITH A CHANCE OF SHOWERS COMING INTO THE PICTURE BY WEDNESDAY. ...PRELIM NUMBERS (NOT OFFICIAL)... LOZ 70/51 68/43 5531 JKL 70/52 68/45 5531 .JKL...NONE. JARVIS ===================================================================== PREVIOUS DISCUSSIONS ===================================================================== 1030 PM EST WED MAR 19 2003 PRECIPITATION HAS CURRENTLY ENDED OVER THE AREA...BUT ISOLATED SHOWERS/THUNDERSTORMS STILL CONTINUE AROUND US. NEW MESOETA NOT A LOT OF HELP FOR THIS UPDATE...SINCE IT INITIALIZED VERY POORLY ON LOW LEVEL MOISTURE JUST TO OUR WEST (MESOETA WAS MUCH TOO MOIST). WILL NOT RULE OUT REDEVELOPMENT DURING THE NIGHT...IF LOW LEVEL WINDS CAN TRANSPORT MORE UNSTABLE AIR BACK INTO THE AREA...BUT THINK THAT POPS NEED TO BE CONSIDERABLY LOWER THAN CURRENTLY FORECAST. WILL LOWER POPS TO 40 PERCENT WEST...WHERE DOWNSLOPE INFLUENCE WILL BE MINIMIZED...AND 30 PERCENT EAST WHERE DOWNSLOPE WILL HAVE MORE INFLUENCE. HAL --------------------------------------------------------------------- 333 PM EST WED MAR 19 2003 TORNADO WATCH IN EFFECT FOR SW PORTION OF FA IN SOUTH CENTRAL KENTUCKY THROUGH 7 PM EST. FEATURE OF MOST IMPORTANCE DURING THE FIRST FEW PERIODS WILL BE THE UPPER LEVEL LOW CENTERED OVER THE CENTRAL CONUS. MODELS ARE IN FAIRLY GOOD AGREEMENT...AS THEY BEGIN TO KICK THE LOW OUT TO THE NORTHEAST ON THURSDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL CONTINUE TO BE IN THE PICTURE ON THURSDAY...AS THE LOW CONTINUES TO INFLUENCE OUR WEATHER. TROF AXIS IS SLOW TO MOVE OUT...AND WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST ALSO FOR FRIDAY. SATURDAY LOOKS TO BE DRY...BUT CHANCE OF SHOWERS WILL WORK BACK IN...PARTICULARLY FOR OUR SOUTHERN COUNTIES...LATE SUNDAY. HIGH PRESSURE WILL BE THE DOMINATE FEATURE MONDAY INTO WEDNESDAY. THE END OF THE EXTENDED BEARS WATCHING...AS STRONG MID LEVEL TROF PUSHES OUT OF THE PLAINS INTO THE MS VALLEY. DEVIATED LITTLE FROM EARLIER PACKAGE ON TEMPS...THOUGH HIGHS RAISED A BIT IN THE EXTENDED. MCLANE
Hazardous weather outlook, Mar 20, 7:14 AM EST, 11 hours 18 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211200- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 714 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY. A STRONG LOW PRESSURE SYSTEM OVER THE CENTRAL UNITED STATES WILL SLOWLY MOVE TOWARDS KENTUCKY TODAY. THE ATMOSPHERE AHEAD OF THIS FEATURE IS FORECAST TO BECOME UNSTABLE THIS AFTERNOON. WITH DAYTIME HEATING...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS. THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER MUCH OF EASTERN KENTUCKY TODAY. THE PRIMARY SEVERE WEATHER THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE STRONG LOW PRESSURE SYSTEM WILL SWING A COLD FRONT THROUGH THE OUTLOOK AREA DURING THE DAY ON FRIDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THIS FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JARVIS
In the hours before
Local storm report, Mar 20, 5:10 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0510 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 4 SW LONDON KY 0.75 IN HAIL
03/20/03 LAURELLocal storm report, Mar 20, 5:25 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0525 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 3 N PITTSBURG KY 0.88 IN HAIL
03/20/03 LAUREL DIME TO NICKEL HAILLocal storm report, Mar 20, 5:30 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0530 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0523 PM LONDON KY 0.75 IN HAIL
03/20/03 LAUREL ON PARKWAY BETWEEN LONDON
AND MANCHESTERLocal storm report, Mar 20, 5:51 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO COUNTY
NATIONAL WEATHER SERVICE JACKSON KY
0551 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 11 N SANDY HOOK KY 0.88 IN HAIL
03/20/03 ELLIOTT NUMEROUS TREE LIMBS DOWNLocal storm report, Mar 20, 5:55 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0555 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM STAFFORDSVILLE KY 0.75 IN HAIL
03/20/03 JOHNSONLocal storm report, Mar 20, 6:29 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0629 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 2 SSE INEZ KY 0.88 IN HAIL
03/20/03 MARTINThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:46 PM EST | Severe Thunderstorm Warning | JKL | Estill, Montgomery, Powell | 29 min |
| Mar 19, 8:17 PM EST | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery | 28 min |
| Mar 20, 3:21 PM EST | Severe Thunderstorm Warning | JKL | Bath, Montgomery | 39 min |
| Mar 20, 4:01 PM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming, Rowan | 59 min |
| Mar 20, 4:50 PM EST | Severe Thunderstorm Warning | JKL | Laurel | 25 min |
| Mar 20, 5:10 PM EST | Severe Thunderstorm Warning | JKL | Laurel | 50 min |
| Mar 20, 5:20 PM EST | Severe Thunderstorm Warning | JKL | Elliott | 15 min |
| Mar 20, 5:30 PM EST | Severe Thunderstorm Warning | JKL | Clay | 45 min |
| Mar 20, 5:51 PM EST | Severe Thunderstorm Warning | JKL | Johnson, Martin | 39 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.